I am 57 year old female who has suffered migraines for 41 years. The migraines have become milder through the years but now they are daily. I take 1 or 2 Tylenol everyday and Zomig when the Tylenol does not work. My question is, am I hurting my health by taking daily pain meds and Zomig often? I have tried many preventive meds and the side effects always make things worse. I have a very strong family history of stroke and I am very concerned. Celia.
This is a question you need to seriously discuss with your doctor. Let's give you some information here...
First, daily Tylenol is not good, for several reasons. Long-term use of acetaminophen can contribute to kidney failure. Also, daily use of any kind of pain medication, prescription or over-the-counter, can make things worse by causing medication overuse headaches, aka rebound. For more information on this, please see Medication Overuse Headache - When the Remedy Backfires. The use of Zomig more than two or three days a week is also a potential medication overuse headache issue, so it leaves you to figure out if you're actually having Migraines daily, or if you're having headaches caused by your medications.
Anyone who has more than three Migraines a month needs to be talking with their doctor about Migraine prevention. There's growing evidence that Migraine is a progressive brain disease. A recent study showed that Migraines can cause brain damage, and that people with three or more Migraines a month are more susceptible to this damage. For more information, see Is Migraine a Progressive Brain Disease? and Yes, Migraines Can Cause Brain Damage.
Don't lose hope about preventives. There are now over 100 medications and supplements that can be used for Migraine and headache prevention. The frustration of trying to find what works for us can make it seem as if we’ve tried it all, but with so many possible preventives, it’s literally impossible to have tried them all. See Migraine preventive medications – too many options to give up! for more information.
One more reason to have a long talk with your doctor is that medications such as Zomig need to be used carefully by patients with a personal or family history of stroke.
The bottom line is that the only way to know if these medications have done damage at this point is by asking your doctor to run some tests. However, even if there's no damage now, there's potential for damage. On top of that, these medications may be making things worse for you. You might find that if you stopped taking them completely for a while, your Migraines are far less frequent than they seem.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: September 19, 2009